Minnesota, 2002

Hail in Minnesota, May 26, 2002

May 26, 2002 · NWS ARX · 2 events in 1 county or zone

Law enforcement officials and the public reported dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and the public reported dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 2:05 PM CST, 12 minutes earlier.

Area forecast discussion, May 26, 2:05 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT SUN MAY 26 2002

MAIN FORECAST PROBLEM IS CONVECTIVE CHANCES THROUGH THURSDAY.

SURFACE ANALYSIS SHOWING A POTENT BOUNDARY MOVING SOUTH THROUGH
MINNESOTA AND WISCONSIN.  CONVECTION HAS CONTINUED TO FIRE ALONG
THIS BOUNDARY...AND HAS INCREASED OVER THE LAST HOUR.

MOISTURE TRANSPORT CONTINUES TO INCREASE OVER THE REGION.
THEREFORE...EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE AND STRENGTHEN.
WINDS SHOULD STAY UP TONIGHT...WHICH WILL HOLD TEMPERATURES UP.

THE BOUNDARY SHOULD MOVE SOUTH DUE TO THE THUNDERSTORM ACTIVITY
TONIGHT.  THIS WILL BE THE KEY TO MONDAY NIGHTS CONVECTION.  THE
MODELS PUSH IT SOUTH OF THE FORECAST AREA...WHICH THIS HAS BEEN
CONSISTENT OVER THE PAST TWO FORECAST CYCLES.  WILL CONTINUE THIS
TREND IN THE CURRENT FORECAST.  HOWEVER...SHOULD THE BOUNDARY NOT MAKE IT
THAT FAR SOUTH...CONVECTION WILL FIRE FURTHER NORTH...AFFECTING THE
FORECAST AREA.

FORECAST RATHER DIFFICULT TO SURMISE DUE TO THE LOW SIGNAL OF THE
INDIVIDUAL DISTURBANCES THROUGH THE MIDWEEK.  NO REAL ORGANIZED
FORCING...BUT INDIVIDUAL OUTFLOW BOUNDARIES AND INSTABILITY SHOULD
RESULT IN CONVECTION OVER THE NEXT FEW DAYS WITH NO CAPPING
MECHANISM.  WILL CONTINUE BLANKET CHANCE OF THUNDERSTORMS THROUGH
THE PERIOD AS A RESULT WITH NORMAL TEMPERATURES.

THE NEXT DISCERNIBLE SYSTEM MOVES THROUGH DURING THE LATE WEEK.
THIS SHOULD END THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND AS
NORMAL TEMPERATURES CONTINUE.

.LSE...NONE.

KRC

In the hours before

Special weather statement, May 26, 11:00 AM CST, 3 hours 17 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT SUN MAY 26 2002

HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS

TIMING - LATE THIS AFTERNOON AND THIS EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - SOUTHWEST LOW LEVEL WIND FLOW WILL CONTINUE TO PULL
MOISTURE NORTHWARD INTO THE AREA THIS AFTERNOON AND TONIGHT. IN THE
MEAN TIME...A COLD FRONT WILL SLOWLY SAG SOUTH INTO SOUTHERN
MINNESOTA AND CENTRAL WISCONSIN. THE COMBINATION OF MOISTURE POOLING
ALONG AND AHEAD OF THE FRONT...INCREASING INSTABILITY DUE TO DAY TIME
WARMING AND A WEAK UPPER LEVEL DISTURBANCE...IS EXPECTED TO TRIGGER
THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING. THE STORM
PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE THREAT FROM ANY
STORMS IS LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF A ROCHESTER TO
BLACK RIVER FALLS LINE.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wabasha

When
May 26, 2:17 PM CST
Where
Wabasha County, Lake City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.450, -92.267

Hail, Wabasha

When
May 26, 2:35 PM CST
Where
Wabasha County, Wabasha
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -92.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294360, 5294361.